A generalisation of Parikh's theorem in formal language theory
We show that when a family of languages F has a few appropriate closure-properties, all languages algebraic over F are still equivalent to languages in F when occurrences of symbols are permuted. At the same time, the methods used imply a new and simple algebraic proof of Parikh's original theorem, directly transforming an arbitrary context-free grammar into a letter-equivalent regular grammar. Further applications are discussed.
Unable to display preview. Download preview PDF.
- Aho, A. V., and J. D. Ullman, The theory of parsing, translation and compiling (vol.I), Prentice-Hall, Englewood Cliffs, 1973.Google Scholar
- Ginsburg, S., The mathematical theory of context-free languages, McGraw Hill, New York, 1966.Google Scholar
- Ginsburg, S., and E. H. Spanier, AFLs with the semilinear property, J. Comp. Syst. Sci. 5 (1971) 365–396.Google Scholar
- Pilling, D. L., Commutative regular equations and Parikh's theorem, J. London Math. Soc. (II) 6 (1973) 663–666.Google Scholar
- Salomaa, A., Formal languages, Acad. Press, New York, 1973.Google Scholar
- Van Leeuwen, J., Relative grammaticality, (to appear).Google Scholar